Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathy - Yet, again!
Dec 29, 1997

I went seropositive 10 years ago & was dx'd with AIDS 5 years ago. Neuropathy (feet/legs) has been a problem since early on. I'm sure that a lot has to do with meds (AZT, et al), but a neuro workup a few years ago showed some actual nerve damage. Recently, the pain in my feet has been intermittantly unbearable & so the doc prescribed a drug called Neurontin. From what I have read, it is an anti-seizure med which really freeks me out (my sister had epilepsy very badly) and I am reluctant to take the first pill. As with all new meds, I don't know what to expect &, frankly, there's a psychological barrier now erected.

What's the skinny? Is this stuff "safe"? Any professional anecdotal evidence/stories that I should know about? Thank you for your time!

Response from Dr. Gallant

Yes, Neurontin is safe, and although it hasn't been used as long as drugs like nortriptyline, it appears to be effective in treating neuropathy.

By the way, AZT doesn't cause neuropathy, but "et al" does -- primarily ddC, ddI, and d4T. Also, the fact that you had "actual nerve damage" doesn't mean the neuropathy wasn't caused by the drugs-- you'd see that with both HIV-related and drug-related neuropathy.

JG



Previous
thanks for your input
Next
Nueropathy...ouch...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement